Thursday, July 23, 2009

Medical update



I have not done this in awhile and I know that some of you do like to know more of the medical side so here goes. You may remember hearing of these two chemo's before ..... they are back. They never go away for too long. They seem to be brutal on her body but they are a necessary evil. Liz takes several medications a day that are pretty much a staple in her treatment plan, the chemo's come and go and come and go. It seems to me that the ones that always come back are the ones that are the worst.

PEG-asparaginase, pronounced: as- Pa-ruh-jih-NAYZ. The drug is given by injection into a large muscle or vein.
This medication is used to treat: acute lymphocytic leukemia.
Pegaspargase is in a class of drugs known as enzymes; it slows or stops the growth of cancer cells in your body. The length of treatment depends on the types of drugs you are taking, how well your body responds to them, and the type of cancer you have. It is a form of the drug asparaginase that is linked to a substance called PEG, which makes the drug stay in the body longer. I hate this chemo because it takes three nurses to give it to her. They stand over her thigh and count to three and at the same time they all stab her thigh muscle. It just seems so barbaric to me but I know it is a necessary evil.

Side effects from pegaspargase are common and include:
nausea and vomiting, loss of appetite, diarrhea, abdominal pain, headache, numbness or tingling in the fingertips, fatigue, dizziness, lightheadedness, feeling of faintness, night sweats, fever, muscle pain, stiffness in your joints, yellowing of the skin or eyes, seizures.

Unfortunately Liz is experiencing some vomiting, headache, fatigue, night sweats, and abdominal pain from this chemo.

Vincristine, another chemo, is given through a vein by intravenous injection (IV push) or infusion (IV). There is no pill form.
Vincristine is a vesicant. A vesicant is a chemical that causes extensive tissue damage and blistering if it escapes from the vein. The nurse or doctor who gives Vincristine must be carefully trained.

Side effects of Vincristine:
an allergic reaction (including difficulty breathing; closing of the throat; swelling of the lips, tongue, or face; or hives);
nerve problems (such as burning, pricking, or tingling; loss of reflexes, or difficulty walking);
little or no urine production, painful or difficult urination, or excessive urination;
constipation or abdominal cramps;
nausea, vomiting, or loss of appetite;
weight and muscle loss or wasting;
inflammation and sores on the lips or inside the mouth;
hearing problems;
vision problems;
jaw, throat, bone, back, or limb pain;
headache;
temporary hair loss; or
redness, burning, or irritation at the injection site

As you can read, some of the side effects overlap from the asparaganise but she also is having limb pain, hair loss, sores inside the mouth, muscle loss, vomiting, nausea, and loss of appetite. These symptoms usually last about three or four days, just long enough for her to go back in and repeat the process for the next week. We do have the side effects pretty well controlled on pain meds and anti-nausea medication. Liz did have a break through today and we had to give her a a different anti-nausea medication but it worked. She has been in bed sleeping all day and probably will be tomorrow too.

This Tuesday will be her last dose of chemo for this phase. We are hoping that by Aug. 4, she will start Intrim Phase II. We also meet with Dr. Brenneman, who will be doing her radiation, Thur. Aug. 6, at 8:00 a.m. Hopefully he can put our minds at ease a little and give us a roadmap to follow and what to expect when we get to that phase.

Please continue to pray for:
the families and children on A5 South
for Liz's doctors, nurses, and any one that comes in contact with Liz
for Leah, that her ANC comes in so she can be done with her treatment
for Alex and his family that they may find closure
and for Lizzy side effects to be minimal

Blessing to all of you,
Christine

4 comments:

Kendra said...

Thanks for the update! It really hit me hard, what you said awhile back, about its easy for us to go about our lives and forget what you are living every day, and to please pray. I have been checking in every day, and praying for Liz and the whole family! Love to you all!

Miss Ashley said...

Liz and family,

I have been keeping you in my prayers. I hope that Lizzy's side effects subside soon!! Stay strong in your faith!!

Ashley

Melissa Lohman Grablovic said...

Don't even think I'm not checking up on you while I'm gone! Get yourself feeling well and finished with that chemo for this round!

Lisa M said...

As difficult as it is to read the "medical" updates, I can only imagine living those things....agony. Thanks for keep us in the loop, so we know how to pray.
Faithfully, Lisa